Mood Stabilizers & Depression
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Mood Stabilizers & Depression


I have read your webpage and it has been great source of information for my wife and myself.   Although I am not a medical doctor, I have spent a significant portion of my free time in the past four years, studying mental illness and particularly Bipolar Disorder in an attempt to help my wife with her struggles.

My wife has seen approximately 6 different doctors.  They all seem to agree she has some form of Bipolar Disorder.  Only one had made the Bipolar II Diagnosis along with Social Anxiety.  Unfortunately, he passed away in a tragic accident 2 weeks after she started seeing him.

She matches what you describe in your webpage as Bi-Polar II with social anxiety almost exactly.  She is frequently depressed, with times of Hypomania, which I would consider, (increased functioning, but not to a an extreme manic level).  She also cycles from once a day to numerous times a day.  I would agree that she her anxiety can be as much or more of a problem with her functions then can be the severe depressions she experiences.  She never really hits any dangerous highs from what I have seen.  She does have the irritability and nervous energy, by nothing euphoric.

Since her first Dr. visit, she has been on at least 8 different antidepresants and the following mood stabilizers: Depakote, Lithium, Triliptal, Tegratol, Neruontenin, etc.  She has been on anti-dep with mood stabilizers, and mood stabilizers, by themselves.  The effects have been the following.

Antidepressants: Work for a while then stop (each and every one of them have done this)
Mood Stabilizers (with anti-dep): Tough to say but the depression seems to be worse than without the mood stab.
Mood Stabilizers (without anti-dep): They send her into a DEEP depression every time.  Most happen immediately, but some take a little while (Lithium, gave her way to much nervous energy, then the depression started)

This is frustrating to me since a diagnosis of Bi-Polar II suggest that a mood stabilizer, should be the treatment by itself, but in her case, it has simply made her more depressed.

At this point what were your suggestion be?  Is it possible that she might have another mood disorder such as BPD or something else?  Is it possible that she has more going than meets the eye? Or is their another medicine combo that just might work?  Any suggestions or help would be greatly appreciated.

Thank you For Your Time,
Kevin
 

Dear Kevin --
I have a few patients in my practice who have has this rough a time with bipolar disorder.  You’re right, usually along the way they’ve also been called “borderline personality disorder”.  I’m surprised there is as much agreement between psychiatrists as you’ve indicated here, because usually there would be some calling her  illness “borderline”, or “major depression recurrent” or something besides bipolar.  So that fact that there is so much agreement would seem to indicate that it’s worth pressing ahead with treatments that are known to be effective in bipolar disorder.

So, what are those?  Well, you’ve learned about mood stabilizers.  You’re right, mood stabilizers can increase depression when they’re used without an antidepressant – though this is quite uncommon, it sounds like that’s what’s been happening for your wife.

What to do?  Well, if there is any evidence that antidepressants induce cycling or mixed states in your wife (we know they “stop working”; but do they seem to induce any worsening?) then I’d still try to avoid them and instead use other means for addressing the depression.  What other means?

First there’s lamotrigine.  If she hasn’t had that one, perhaps in combination with some other mood stabilizer if necessary to keep it from inducing cycling itself (which I think it can do although the literature on that is pretty sparse), then that’s definitely something to discuss with her doctor.

Then there’s the recent evidence on omega-3 fatty acids (in fish oil) which has been showing both a mood stabilizer effect and an antidepressant effect.  On the basis of the studies you’ll see linked there, it looks rather like lamotrigine, I’d say, for now. 

Then there’s ECT (electroconvulsive therapy).  I’ve had several patients for whom this was an answer.  The likelihood your wife would respond to it is pretty high, probably at least 50%.  The problem, besides the memory effects in the short term, is what to do if it works.  How do you keep from having to return to it repeatedly (so called “maintenance ECT”, which is a hassle at minimum and has some early evidence of producing it’s own problems down the road).  By the way, read widely on ECT and you’ll find the ect.org website is pretty darn biased.  True there are some bad outcomes out there, though sometimes it’s hard to distinguish between bad outcomes and a return of symptoms that might get attributed to ECT but meanwhile the person refuses to have ECT again so remains symptomatic and railing against ECT.  I know of at least one case like that from my practice. 

For winter worsening there’s light therapies to look at: light box, dawn simulator.  And now we come to a hard one, because it can be so counterproductive to promote it:  exercise.  Have a look at what some folks from the Web have sent me about exercise.  Here’s my effort to explain exercise in a different way than you usually run into.

Then there’s some tiny bit of evidence to be examined for thyroid hormone as a treatment, which I’ve summarized under Thyroid and Bipolar disorder.  And if your wife has become obese, perhaps from some of the treatments, then the essay on “metabolic syndrome” might be relevant; at least one of my patients has had quite a turnaround with metformin, as discussed in that essay. 

Then finally we come to “What about combining some antidepressant with mood stabilizers?”  This is a standard move also, but it sounds like many such trials have already taken place.  However, it’s hard to really ever exhaust those options.  I think the evidence that Effexor is different that the rest is moderately convincing, so after Wellbutrin, it’s usually my next move.  I have several patients who’ve had sustained benefit from it, with mood stabilizers.

Good luck with your continued research.  I hope you find something that really helps.

Dr. Phelps


Published June, 2003
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?